I suffered a non-massive PE 1 month ago. Pain at the moment of the PE and for 48 hours after was significant - 8 on a scale of 10 - and almost always when breathing in. One month post event I still have significant pain at the site of the PE, pleuritic, but it stays more or less the same intensity regardless of breathing process - Say 3 to 5 on the scale of 10, worse as the day progresses. I also experience many dozens, if not over a hundred, sharp pangs - "zingers" - a day that are quite painful, as much so as the original event - at the site of the PE or sometimes simply in the same chest quadrant. These last only a few seconds, but may come in clusters of 3 to 5, with a dull echo of pain that lasts perhaps several minutes afterward. The steady pain is similar to a toothache in persistence, over a wider area, but is not burning - but rather "bruising" - as if someone had struck me. The sharp pains are like touching that tooth. The discomfort was bad enough that one week ago I returned to the hospital where they performed another CAT scan - which was negative for any recurring embolisms. I am taking pain relievers, which help adequately, but I do not wish to take these for an extended amount of time, which I consider a month or more to be. I can find no reference in the literature about recurring "after-PE" pain. I visit my doctor in 3 days and wish to be prepared to ask the right questions. Is this pain typical for post PE? Is a complication perhaps emerging which is exacerbating the original problem? PS - the cause of the PE is still undetermined.
Pulmonary embolism (PE) is a blood clot in an artery of the lungs. It is unusual, but not unheard of, for the pain of pulmonary embolism to last this long. I am reassured by the repeat CT scan that there have been no recurrent emboli and that there is not another lung problem. One can have pleurisy with a normal CT.
If the pain were mine, I would continue to take pain relievers and, if the pain does not go away in another two weeks, check back with your doctor.
I also have PE from upper extremity blood clot
that traveled to lungs becuz my coumadin fell below therapeutic
level. Are you on coumadin? I have significant pain in arm
that was affected - taking tylenol as needed
have not yet returned to work
Sorry Goldie716 I have not returned to this site until now to look at the thread.
Yes I am on coumadin. I am approaching the 6 month point where continuation will be decided. As it turned out, I stayed on pain relievers for 3 months. The pain has lessened, but not gone away. Some days are just as bad as the early ones. Some days are almost pain free. I have more of the pain-reduced days than pain-filled, so I suppose progress is the name for that.
I have had 2 follow-on CAT scans and 1 MRI since my post, all driven by continuing pain, or that plus another symptom. All negative. All genetic tests came back negative and I have no symptoms of leg pain, nor have I ever, even previous to the PE. So the cause of the PE is undiagnosed and I have to decide whether to continue anti-coagulant therapy. I will post such a question to the board at the top in a minute.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.